Texas, 2008Hail in Texas, August 10, 2008
August 10, 2008 · NWS LUB · 1 event in 1 county or zone
Scattered thunderstorms impacted the western and central South Plains during the late afternoon hours of the 10th. Although no reports of large hail were received, local newspaper articles indicated that small hail stones lightly damaged cotton crops just southeast of Smyer (Hockley County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms impacted the western and central South Plains during the late afternoon hours of the 10th. Although no reports of large hail were received, local newspaper articles indicated that small hail stones lightly damaged cotton crops just southeast of Smyer (Hockley County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 10, 2:33 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 10, 2:33 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT SUN AUG 10 2008
.SHORT TERM...
ATMOSPHERE IS FINALLY BECOMING UNSTABLE THIS AFTERNOON...ESPECIALLY
OVER THE EASTERN PLAINS OF NEW MEXICO INTO THE WESTERN CWFA WHERE
LATEST LAPS INDICATES SB CAPES IN EXCESS OF 2000 J/KG. ISOLATED
STORMS ARE NOW DEVELOPING JUST WEST OF CLOVIS WITH MORE SCATTERED
ACTIVITY FARTHER NORTHWEST FM SANTA FE TO CLAYTON TO TUCUMCARI. WILL
CONTINUE TO SEE STORMS INCREASE IN BOTH COVERAGE AND INTENSITY IN
THIS AREA THROUGH THE AFTERNOON AND EVENING..AND ALONG AND JUST
BEHIND THE WEAK COLD FRONT FM NEAR HOBBS TO GUTHRIE. GIVEN HIGH
CAPES AND INCREASING INSTABILITY...A FEW STORMS MAY BRIEFLY REACH
SEVERE LIMITS AND PRODUCE NICKEL TO QUARTER SIZED HAIL AND STRONG
WINDS BEFORE SUNSET. MAY THEN HAVE TO CONTEND WITH LOCALIZED HEAVY
RAIN OVERNIGHT GIVEN PROGGED PW VALUES RANGING FM NEAR 1.5 INCHES
NORTHEAST TO 2.3 INCHES OVER THE SOUTHEAST COUNTIES...AND WITH A
VERY WEAK WEST TO NORTHWEST STEERING FLOW. MAY SEE MOST OF THE
PRECIP SHIFT JUST SOUTH OF THE CWFA LATE TONIGHT WITH THE COLD FRONT
OOZING SLOWLY INTO THE PERMIAN BASIN AND BIG COUNTRY.
FOR MONDAY...THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACRS
THE I-20 CORRIDOR WITH POST FRONTAL AIRMASS TO REMAIN VERY MOIST
OVER THE SOUTH PLAINS AND ROLLING PLAINS. BOTH THE GFS AND WRF/NAM
DEPICT PRECIP CHANCES ON THE UPSWING BY 18Z AND THROUGH THE
AFTERNOON AS A WEAK SHORTWAVE MOVES SOUTHEAST THRU THE TEXAS
PANHANDLE INTO SW OKLAHOMA. DO NOT EXPECT ANY SEVERE STORMS ON
MONDAY GIVEN QUITE A BIT LESS INSTABILITY WITH ABUNDANT CLOUD COVER
THROUGH EARLY AFTERNOON.
&&
.LONG TERM...
THE LONG TERM PERIOD WILL CONTINUE TO BE HIGHLIGHTED BY INTERMITTENT
RAIN/STORM CHANCES AND PERHAPS RELATIVELY COOLER TEMPERATURES.
BY MONDAY EVENING...INFLUENCES OF THE WEAK SHORTWAVE TROUGH
PROPAGATING THROUGH NORTHWESTERLY FLOW ALOFT /MENTIONED ABOVE IN THE
SHORT TERM SECTION/ WILL BE TRANSLATING AWAY FROM THE SOUTH
PLAINS...AND THE FRONTAL BOUNDARY IS PROGGED TO BE POSITIONED SOUTH
OF THE FA. THUS WILL DEPICT A DECREASING TREND IN GRIDDED POPS
MONDAY NIGHT/EARLY TUESDAY. WE/LL THEN SEE A BIT OF WARMING DRYING
TREND THROUGH MID WEEK AS A RIDGE ALOFT BUILDS OVER THE WEST AND
RETURN SURFACE FLOW BEGINS.
A SYNOPTIC PATTERN SHIFT WILL COMMENCE BY THURSDAY AS THE PATTERN
AMPLIFIES FURTHER...SUFFICIENTLY TO PROMOTE A DEEPENING UA TROUGH/
LOW OVER THE CENTRAL PLAINS. THIS FEATURE...NOW ADVERTISED WITH AT
LEAST SOME CONSISTENCY IN THE MEDIUM RANGE SOLUTIONS...PROMISES TO
BRING A CHANCE OF CONVECTION/RAIN TO MUCH OF THE SOUTHERN PLAINS AS
THE ASSOCIATED FRONTAL SYSTEM SWEEPS SOUTHWARD. THE MOST LIKELY
TIMEFRAME FOR HIGHER POPS LOCALLY APPEARS TO BE LATE FRIDAY/EARLY
SATURDAY ATTM. AS SUCH...TEMPERATURES LATE WEEK/WEEKEND PROMISE TO
BE SLIGHTLY BELOW CLIMATOLOGICAL AVERAGES.
&&
.AVIATION...
SCATTERED STORMS ARE EXPECTED TO DEVELOP ACRS THE AREA LATE THIS
AFTERNOON AND PERSIST THROUGH THE NIGHT AT BOTH THE LUBBOCK AND
CHILDRESS TAF SITES. THE BEST CHC FOR STORMS SHOULD BE FM 23-06Z.
MVFR CIGS MAY THEN DEVELOP AT BOTH SITES AFT 09Z WITH CIGS POSSIBLY
LOWERING TO NEAR 1500 FT AGL EARLY MONDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 85 63 91 65 / 60 30 20 20 20
TULIA 66 86 66 91 66 / 50 30 20 10 10
PLAINVIEW 66 86 66 91 67 / 50 40 20 10 10
LEVELLAND 67 88 65 95 67 / 60 40 20 20 20
LUBBOCK 67 88 68 93 68 / 50 40 20 10 10
DENVER CITY 67 90 66 96 68 / 60 40 20 20 20
BROWNFIELD 68 89 68 95 68 / 60 40 20 10 10
CHILDRESS 70 86 70 93 71 / 50 40 20 10 10
SPUR 70 86 69 94 71 / 60 40 20 10 10
ASPERMONT 73 89 70 93 72 / 60 50 30 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/20/21
Hazardous weather outlook, Aug 10, 1:36 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
236 PM CDT SUN AUG 10 2008
TXZ021>044-111945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
236 PM CDT SUN AUG 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. ORGANIZED OR WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...BUT A FEW STORMS MAY INITIALLY BECOME SEVERE
WITH A LOCALIZED DOWNBURST WINDS AND HAIL UP TO ONE INCH IN
DIAMETER. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY LATE
EVENING.
FLOODING
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
BY LATE EVENING AND TONIGHT. THE MAIN THREAT WILL THEN SHIFT
TOWARD HEAVY RAINFALL. LOCALIZED FLASH FLOODING MAY BECOME A
CONCERN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE LIMITED NATURE OF ANY SEVERE WEATHER THREAT...STORM
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 10, 3:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT SUN AUG 10 2008
TXZ033-102245-
COCHRAN TX-
445 PM CDT SUN AUG 10 2008
...STRONG THUNDERSTORM ACROSS NORTHERN COCHRAN COUNTY...
AT 441 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF MORTON...MOVING SOUTHEAST AT
5 MPH.
SMALL HAIL UP TO PEA SIZE IS EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. ALSO...
STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR THUNDERSTORMS. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.
FINALLY...THE SLOW SPEED OF THE STORM COULD RESULT IN HEAVY RAINFALL
THAT MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS
AS THEY MAY BE WASHED OUT.
JORDAN
Special weather statement, Aug 10, 3:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
458 PM CDT SUN AUG 10 2008
TXZ035-102300-
LUBBOCK TX-
458 PM CDT SUN AUG 10 2008
...STRONG THUNDERSTORM ACROSS SOUTHERN LUBBOCK COUNTY...
AT 453 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF RANSOM CANYON...OR ABOUT 4
MILES NORTH OF SLATON...MOVING NORTH AT 5 MPH. A SECOND STRONG
THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF WOLFFORTH AND WAS
NEARLY STATIONARY.
SMALL HAIL UP TO PEA SIZE IS EXPECTED WITH THE STORM NEAR RANSOM
CANYON. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS. ALSO...STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
FINALLY...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS DUE TO THE SLOW STORM MOTION. AVOID
NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY
BE WASHED OUT.
JORDAN
Special weather statement, Aug 10, 4:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
519 PM CDT SUN AUG 10 2008
TXZ028-029-102315-
HALE TX-LAMB TX-
519 PM CDT SUN AUG 10 2008
...STRONG THUNDERSTORMS ACROSS LAMB AND HALE COUNTIES...
AT 514 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS LOCATED 4 MILES NORTHEAST OF
AMHERST...5 MILES NORTHEAST OF OLTON...AND 3 MILES NORTHEAST OF
ABERNATHY. THERE WAS VERY LITTLE MOVEMENT WITH THESE STORMS.
SMALL HAIL UP TO PEA SIZE IS EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. ALSO...
STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR THESE
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. THE STRONG WIND GUSTS WILL RESULT IN AREAS OF LOW
VISIBILITIES IN BLOWING DUST...ESPECIALLY OUTSIDE OF THE RAIN CORES
OF THE SHOWERS AND STORMS.
FINALLY...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS DUE TO THE SLOW MOTION OF THESE
STORMS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
JORDAN
Hail, Hockley
- When
- August 10, 4:30 PM CST to 5:00 PM CST
- Where
- Hockley County, Smyer to 1.9 mi ESE of Smyer
- Measured
- 0.5 in hail
- Crop damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 33.580, -102.170
Local newspapers reported that small hail caused minor damage to cotton crops just southeast of Smyer. Crop damages were reportedly light enough that crops were expected to generally recover by the end of the growing season.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 10 to 12, 20082 deaths · 1 event
- Hail and Damaging Winds in New Jersey, August 10, 2008$17 million · 1.75 in hail · 28 events
- Rip Current in Michigan, August 10, 20081 death · 1 event
- Flash Flooding in New Jersey, August 10, 2008$1.3 million · 3 events
- Flooding and Hail in Massachusetts, August 10, 2008$112,000 · 1 in hail · 16 events
- Hail in New York, August 10, 2008$105,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in Delaware, August 10, 2008$100,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, August 10, 2008$75,000 · 2.25 in hail · 4 events
- Flash Flooding in New Hampshire, August 10, 2008$75,000 · 2 events
- Flash Flooding and Hail in New York, August 10, 20081.75 in hail · 37 events
- Flash Flood in New Hampshire, August 10, 2008$50,000 · 1 event
- Lightning Strike in North Dakota, August 10, 2008$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125251.